North Dakota, 2024

Drought in North Dakota, December 1 to 31, 2024

December 1 to 31, 2024 · NWS BIS · 15 events in 15 counties and zones

Severe to extreme drought conditions, D2-D3, continued through the month of December over western into parts of central North Dakota.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe to extreme drought conditions, D2-D3, continued through the month of December over western into parts of central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Nov 30, 10:38 PM CST, 1 hour 22 minutes earlier. Its key messages:

  • The onset of steadier light snow overnight tonight is delayed by about three hours.
  • Temperatures will remain well below normal through Monday, then moderate to normal Tuesday and Wednesday before it turns colder again (with 90 percent confidence) Wednesday night and Thursday.
  • There are high chances for light snow tonight into Sunday. Most areas will receive from a half inch to one and a half inches total. The higher amounts will be from Crosby and Minot to Bismarck and Linton. There is a small chance (20 percent) that a few locations from Lake Sakakawea to Linton will receive two inches.
Area forecast discussion, Nov 30, 10:38 PM CST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1038 PM CST Sat Nov 30 2024

.KEY MESSAGES...

- The onset of steadier light snow overnight tonight is delayed
  by about three hours.

- Temperatures will remain well below normal through Monday,
  then moderate to normal Tuesday and Wednesday before it turns
  colder again (with 90 percent confidence) Wednesday night and
  Thursday.

- There are high chances for light snow tonight into Sunday.
  Most areas will receive from a half inch to one and a half
  inches total. The higher amounts will be from Crosby and Minot
  to Bismarck and Linton. There is a small chance (20 percent)
  that a few locations from Lake Sakakawea to Linton will
  receive two inches.

&&

.UPDATE...
Issued at 1035 PM CST Sat Nov 30 2024

Based on current surface observations and radars across southern
Canada we have delayed the onset of snow across the area by
about three hours. This is supported by the latest model
guidance.

UPDATE
Issued at 600 PM CST Sat Nov 30 2024

Have updated this forecast cycle to add patchy fog to the
southwest. In northeast upslope flow fog has formed at
Dickinson. Patches of fog were also on the observations at Glen
Ullin and Beach. The flow is light, under 10 mph, so the
expectation is that the fog will remain patchy and light (not
dense), and that it will decrease in coverage once the surface
flow turns more to be from the southeast, ahead of the
approaching short wave energy.

We have also added flurries to most areas for tonight. Radar
continues to show pockets of light returns (flurries) scattered
through the forecast area. We kept these in until the pops
started, around midnight northwest, with the approaching short
wave.

&&

.DISCUSSION...
Issued at 230 PM CST Sat Nov 30 2024

Current surface analysis places ridge stretching through the
northern plains nudging into the upper midwest. Upper level
analysis places fast northwest flow over our area, while a short
wave is noted upstream over the Canadian Rockies. Over our
area, mainly quiet weather remains in place though some clouds
continue to linger over our area with some weak isentropic lift
remaining in places. Temperatures overall remain quite cold with
single digits over the northwest and central parts of the
state, while the far southwest has climbed into the 20s.

For tonight, aforementioned short wave/clipper over the
Canadian Rockies continues its move through northwest flow and
approaches our area. Snow chances start to develop over the
northwest around midnight, spreading east/southeast and
increasing through the overnight into Sunday as the wave
continues its approach and mid-level warm air advection
increases. Broad area of northwest into central North Dakota
will likely see at least an inch of snow from this system, with
NBM probabilities indicating around a 30 to 40 percent chance
for seeing around 2 inches along the Highway 83 corridor between
Minot and Bismarck. As we get later in the day Sunday, the wave
continues to move through while colder air slides into the area
bringing an end to the warm air advection enhancement. This
should lead to the snow tapering off and shifting east, with
only a little snow possibly lingering into the evening over the
James River Valley.

Quiet weather expected on Monday as cold surface high settles
through, with highs mainly in the single digits to mid teens,
though a few parts of the far southwest may see 20.

Pattern shifts for Tuesday as warm air pushes into the area
behind a warm front with temperatures looking to push back to
near to a bit above average. There is a little concern, though,
with respect to surface temperatures and how far east this
warmer air can push. With that said, a notable warm up is still
expected for all given how cold we have been.

Concerns develop for Tuesday late afternoon into the overnight
as a modest short wave and a cold front slide through the area.
This could lead to some precipitation developing, which if we
still have the warmer temperatures at the surface and a bit
aloft, could result in a little freezing rain given the frozen
ground. In addition, stronger winds are noted aloft and there
is still some question as to how much this could mix down.

High temperatures technically will be seasonal on Wednesday, but
with the cooler air moving in behind the aforementioned front
many locations, especially north and east, will see falling
temperatures through the day with gusty winds. With the cooler
air moving in, highs will be quite chilly over the northwest for
Thursday, warmer to the southwest, but around the Missouri
River the temperatures forecast really remains in question.
Occasional waves continue to move through to close out the week
bringing daily low chances for snow.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 1035 PM CST Sat Nov 30 2024

Pockets of MVFR ceilings in cold air snow flurries will become
more widespread as a light snow producing system approaches from
the northwest. There will also be patches of MVFR ceilings and
visibilities in BR from Beach to Dickinson and Glen ullin.
After 01/09Z MVFR will be more widespread in -sn from KXWA-
KMOT, and at KBIS around 01/12Z. Pockets of IFR ceilings are
visibilities are forecast in SN then through Sunday morning.
Conditions improve from the west after 01/20Z as the system
moves to the east. Northwest surface winds will increase to as
high as G25KTS Sunday afternoon over the western third of North
Dakota.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...JPM
DISCUSSION...JJS
AVIATION...JJS
Hazardous weather outlook, Nov 30, 11:36 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1136 PM CST Sat Nov 30 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020545-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1136 PM CST Sat Nov 30 2024 /1036 PM MST Sat Nov 30 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Divide

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Divide forecast zone
Reported by
Drought Monitor
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Drought, Burke

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Burke forecast zone
Reported by
Drought Monitor
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Drought, Williams

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Williams forecast zone
Reported by
Drought Monitor
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Drought, Mountrail

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Mountrail forecast zone
Reported by
Drought Monitor
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Drought, McKenzie

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
McKenzie forecast zone
Reported by
Drought Monitor
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Drought, Dunn

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Dunn forecast zone
Reported by
Drought Monitor
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Drought, Golden Valley

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Golden Valley forecast zone
Reported by
Drought Monitor
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Drought, Billings

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Billings forecast zone
Reported by
Drought Monitor
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Drought, Stark

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Stark forecast zone
Reported by
Drought Monitor
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

Drought, Slope

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Slope forecast zone
Reported by
Drought Monitor
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Drought, Hettinger

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Hettinger forecast zone
Reported by
Drought Monitor
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Drought, Bowman

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Bowman forecast zone
Reported by
Drought Monitor
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Drought, Adams

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Adams forecast zone
Reported by
Drought Monitor
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Drought, Renville

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Renville forecast zone
Reported by
Drought Monitor
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Drought, Grant

When
December 1, 12:00 AM CST to December 31, 11:59 PM CST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1228028, 1228029, 1228030, 1228031, 1228032, 1228033, 1228034, 1228035, 1228036, 1228037, 1228038, 1228039, 1228040, 1228041, 1228042.